Oklahoma, 2025Damaging Wind in Oklahoma, May 31, 2025
May 31, 2025 · NWS OUN · 1 event in 1 county or zone
A band of marginally severe thunderstorms moved from northern into central Oklahoma during the late evening of the 31st into early morning of June 1st, producing a report of thunderstorm wind damage in Grant County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of marginally severe thunderstorms moved from northern into central Oklahoma during the late evening of the 31st into early morning of June 1st, producing a report of thunderstorm wind damage in Grant County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 10:03 PM CST, 12 minutes earlier. Its key messages:
- Updated at 1058 PM CDT Sat May 31 2025
- Slight risk for severe thunderstorms this evening and overnight with large hail and damaging winds the main hazards.
- Shower and storm chances continue much of next week, with heavy rainfall and severe weather possible.
- Near average temperatures expected over the next week.
Area forecast discussion, May 31, 10:03 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1103 PM CDT Sat May 31 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1058 PM CDT Sat May 31 2025
- Slight risk for severe thunderstorms this evening and overnight
with large hail and damaging winds the main hazards.
- Shower and storm chances continue much of next week, with heavy
rainfall and severe weather possible.
- Near average temperatures expected over the next week.
&&
.NEAR TERM...
(Rest of today and tonight)
Issued at 144 PM CDT Sat May 31 2025
Compact upper shortwave continues to drop south through the Plains
toward Oklahoma and north Texas this afternoon, perhaps a bit slower
than what the models would have suggested yesterday. This slight
adjustment in timing along with rather limited moisture looks to
limit afternoon convection out ahead of the upper wave across
northern into central Oklahoma that was again depicted in the models
yesterday.
However, as this wave approaches this evening, along with associated
surface front scattered convection is expected to develop across
southern Kansas into northern Oklahoma. Initially shear will be
sufficient along with modest instability for a mixed mode of few
supercells and multicell clusters, which will pose mainly a hail and
strong wind risk. As we go through the evening wind fields will
improve, however instability will become rather meager, so an
overall weakening trend is anticipated, especially after midnight.
Perhaps a few low end severe remain possible as the activity moves
through southern Oklahoma into north Texas Sunday morning.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 144 PM CDT Sat May 31 2025
After some lingering convection across southern Oklahoma into north
Texas Sunday morning, a pleasant day is expected with light winds,
warm temps and clearing skies.
Winds will shift to the east late in the day and then back to the
south overnight as surface pressure falls across the High Plains
ahead of shortwave trough across the southwest. South winds will
continue to strengthen Monday, bringing increasing gulf moisture
northward into the area, in advance of approaching shortwave. By
Monday afternoon convection is expected to develop along a rather
diffuse dryline located across the panhandles southward through west
Texas. This activity will then move eastward into western Oklahoma
and western north Texas late Monday afternoon and evening. Weak deep
layer shear and main forcing from shortwave lifting quickly north
Monday evening, anticipate convection to weaken or even dissipate as
it approaches the I-35 corridor by late evening. This will start the
beginning of what looks to be a very wet week. A Flood Watch will
likely be needed at some point.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 244 AM CDT Sat May 31 2025
Greater storm coverage and severe risk may materialize on Tuesday as
the shortwave tracks overhead and the dryline and a cold front move
into our area. Shortwave timing favors eastern parts of the area as
the wave axis is forecast to be near I-35 by late afternoon,
though a slightly slower wave would expand the risk to include
areas further west. Veered low-level flow and a low-level jet
centered to our east would suggest a limited tornado risk, but
this could change as we get closer.
Additional storm chances are expected through much of next week into
next weekend as the cold front stalls nearby and additional waves of
energy move across the region. Severe weather is possible but wave
timing and mesoscale details will determine specific days of
greater risk. Given multiple potential rounds of storms, heavy
rainfall and flooding is looking increasingly likely, with
rainfall totals > 6" a possibility in localized areas by next
weekend.
Ware
&&
.AVIATION...
(06Z TAFS)
Issued at 1058 PM CDT Sat May 31 2025
Thunderstorms will continue to develop tonight in north central
Oklahoma, moving south through central Oklahoma and eventually
reaching the Red River region by daybreak tomorrow. Gusty winds
and heavy rainfall are the primary aviation concerns. Afterward,
gradually clearing/VFR conditions will prevail.
Meister
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 86 64 84 65 / 10 60 20 0
Hobart OK 89 64 88 66 / 20 30 10 10
Wichita Falls TX 87 66 88 68 / 20 30 20 10
Gage OK 89 60 87 63 / 0 20 0 10
Ponca City OK 87 61 85 62 / 20 50 0 0
Durant OK 84 65 84 66 / 0 40 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
NEAR TERM...30
SHORT TERM...30
LONG TERM....08
AVIATION...04
In the hours before
Special weather statement, May 31, 8:13 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Norman OK
913 PM CDT Sat May 31 2025
OKZ007-010245-
Grant OK-
913 PM CDT Sat May 31 2025
...A strong thunderstorm will impact portions of southern Grant
County through 945 PM CDT...
At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Jefferson, moving southeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Pond Creek and Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3664 9751 3659 9762 3659 9788 3679 9797
3685 9786
TIME...MOT...LOC 0213Z 315DEG 25KT 3677 9789
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MahaleSpecial weather statement, May 31, 9:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
1018 PM CDT Sat May 31 2025
OKZ006-007-010345-
Alfalfa OK-Grant OK-
1018 PM CDT Sat May 31 2025
...A strong thunderstorm will impact portions of east central Alfalfa
and western Grant Counties through 1045 PM CDT...
At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Wakita, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medford, Pond Creek, Wakita, and Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3681 9761 3659 9777 3681 9817 3697 9805
TIME...MOT...LOC 0318Z 300DEG 31KT 3686 9804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TLThunderstorm Wind, Grant
- When
- May 31, 10:15 PM CST
- Where
- Grant County, 1 mi S of Wakita
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 36.865, -97.920
Power lines were blown down just south of the community of Wakita. The event time is estimated from radar observations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 31, 202540 events
- Damaging Winds in Maryland, May 31, 2025$19,000 · 52 kt wind · 8 events
- Damaging Winds in North Carolina, May 31, 2025$15,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20258 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 31, 20258 events
- Flood and Strong Wind in New York, May 31, 2025$4,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 31, 20254 events
- Damaging Winds in Delaware, May 31, 202555 kt wind · 4 events
- Strong Wind in Massachusetts, May 31, 2025$9,000 · 3 events
- Damaging Winds in Maryland, May 31, 202555 kt wind · 3 events
- Hail in Maryland, May 31, 20251.5 in hail · 3 events
- Hail in Virginia, May 31, 2025$6,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261746.